Tranquilizers

Tranquilizers are a unique and potentially dangerous class of drugs used to induce states of relaxation and feeling of artificial tranquility. Individuals struggling with mental health issues and frequent anxiety attacks often use tranquilizers to help "calm themselves down."

Tranquilizers fall into two basic categories: Major and Minor. The difference between the two is obvious—"major" tranquilizers like Thorazine, Haldol, and Prolixin are used to treat severe cases of mental disturbances, while the "minor" tranquilizers like Xanax, Valium, and Librium are used to help individuals with more minor mental health symptoms.

Used within the boundaries of a prescription, tranquilizers can help reduce anxiety and may also induce sleep. But the effect of this drug, which depresses the central nervous system, can be used for a different reason than fending off the occasional anxiety attack.

Are Tranquilizers Dangerous?

The short answer is, "yes." The dangers of the drug usually come in two forms:

  • Overdose: This occurs when a patient takes the liberty of taking too much at once, and breaks the boundaries of a doctor's prescription.
  • Too much, too long: Over time, even when used appropriately, people often become addicted to the drug because of the optimism and well-being it allows them to feel.

Are Tranquilizers Addictive?

The sedative effect of tranquilizers may seem mild when compared to most illicit drugs, but a recent study estimated that millions of tranquilizer addicts exist in our world today.

The state of happiness and relaxation allows the user to escape reality. After using the drugs, many users find that they can't achieve these feelings without tranquilizers, and they become dependent on the substance.

Studies have demonstrated the dangers associated with tranquilizer drug use. Men and women of all ages have shown vulnerability to addiction. The following statistics are related to tranquilizer use and addiction (the stats are from an American perspective, but equally apply to India):

  • According to The Food and Drug Administration, an estimated 60 million people receive a tranquilizer type drug prescription every year.
  • Studies researched by Drug-Free America reveal that 1 in 5 teenagers admit to abusing prescription stimulants and tranquilizers.
  • The National Institute on Drug Abuse identified Barbiturates—a type of tranquilizer—as a factor in approximately one-third of all reported drug-related deaths.

A prolonged use of a tranquilizer can often lead to a dependency on the drug. And any time your mind is depending on something to function normally, serious health problems and poor life choices can be expected.

Symptoms of Tranquilizer Addiction

Maybe you're concerned about your tranquilizer addiction, or perhaps you believe a friend or family member has developed an addiction. The following are a list of signs and symptoms—taken from "Addiction Hope"—to look for if you’re suspecting a tranquilizer addiction:

  • Increased sleepiness
  • Shaky hands
  • Difficulty concentrating
  • Rapid heartbeat, irregular heart rate
  • Irregular respiratory rates or depressed breathing
  • Memory loss or confusion
  • Dulled emotional responses
  • Dizziness, Nausea

If any of these symptoms sound like something you experience after taking a tranquilizer drug, you need to find help.

What are Tranquilizers Commonly Know as?

Popular street names for the drug include downers, sleeping pills, candy, tranx, benzos, moggles, or bennies.

Tranquilizer Treatment

If you think you've identified an addiction to tranquilizers, either in yourself or a friend, the next step is finding a treatment facility that will meet your needs.

Once you find a treatment program you'll need to choose between an "inpatient" or "outpatient/ residential" treatment service. A natural apprehension towards living in a treatment facility is normal, but your recovery can greatly benefit from a having a trained professional monitor your progress.

If treatment is your next step, I would encourage you to browse our directory of rehab centres and contact one to begin your recovery.

Sources:

http://www.addictionsandrecovery.org/benzodiazepine.htm
http://www.narconon.org/drug-abuse/signs-symptoms-tranquilizer-use.html
http://www.narconon.org/drug-abuse/effects-of-tranquilizers.html
http://www.addictionhope.com/tranquilizers
http://www.recovery.org/topics/find-the-best-residential-tranquilizer-recovery-center/